Alert archive / Missouri / Red Flag Warnings in 2016

Red Flag Warning 6, NWS Kansas City, MO

March 6, 201612 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Mar 6, 2016, 3:38 AM CST for 12 counties in Missouri; 7 counties in Kansas. It took effect at Mar 6, 2016, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2016, 3:38 AM CST (09:38 UTC)
In effect from
Mar 6, 2016, 11:00 AM CST
Expired
Mar 6, 2016, 6:00 PM CST
In force
7 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2751 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS83 KEAX 060938
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CST SUN MAR 6 2016

...STRONG WINDS AND LOW HUMIDITY VALUES THIS AFTERNOON...

.THE COMBINATION OF A STRONG LOW LEVEL JET AND TIGHTENING PRESSURE
GRADIENT ACROSS EASTERN KANSAS AND WESTERN MISSOURI WILL RESULT IN A
STRONG GUSTY SOUTH WIND TODAY. THE STRONG WIND WILL LIKELY BE
ACCOMPANIED BY A SIGNIFICANT FALL IN HUMIDITY VALUES THIS AFTERNOON
AS BOUNDARY LAYER MIXING MAXIMIZES. STRICTLY SPEAKING...HUMIDITY
VALUES MIGHT NOT REACH AS LOW AS WARNING CRITERIA...BUT THE STRONG
GUSTY WIND AND DRY...WELL CURED...FUELS MORE THAN MAKE UP FOR ANY
SHORTFALL IN THE HUMIDITY VALUES.

KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054-
061745-
/O.NEW.KEAX.FW.W.0006.160306T1700Z-160307T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-BUCHANAN-CLINTON-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-
CASS-JOHNSON MO-PETTIS-BATES-HENRY-
338 AM CST SUN MAR 6 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY VALUES FOR FIRE
WEATHER ZONES 020...021...025...028...029...030...037...038...043... 
044...045...053... 054...057...060...102...103...104 AND 105...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM CST THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 025...057...060...102... 
  103...104 AND 105. FIRE WEATHER ZONES 020...021...028...029... 
  030...037...038...043...044...045...053 AND 054. 

* WIND...LIGHT WIND THIS MORNING WILL INCREASE IN SPEED...RANGING FROM
  25 TO 35 MPH THIS AFTERNOON WITH GUSTS TO 45 MPH.

* HUMIDITY...VALUES ARE EXPECTED TO RANG BETWEEN 25 AND 35 PERCENT
  THIS AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$
3 follow-up statements
575 
WWUS83 KEAX 061148
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CST SUN MAR 6 2016

...STRONG WINDS AND LOW HUMIDITY VALUES THIS AFTERNOON...

.THE COMBINATION OF A STRONG LOW LEVEL JET AND TIGHTENING
PRESSURE GRADIENT ACROSS EASTERN KANSAS AND WESTERN MISSOURI WILL
RESULT IN A STRONG GUSTY SOUTH WIND TODAY. THE STRONG WIND WILL
LIKELY BE ACCOMPANIED BY A SIGNIFICANT FALL IN HUMIDITY VALUES
THIS AFTERNOON AS BOUNDARY LAYER MIXING MAXIMIZES. STRICTLY
SPEAKING...HUMIDITY VALUES MIGHT NOT REACH AS LOW AS WARNING
CRITERIA...BUT THE STRONG GUSTY WIND AND DRY...WELL CURED...FUELS
MORE THAN MAKE UP FOR ANY SHORTFALL IN THE HUMIDITY VALUES.

KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054-
070000-
/O.CON.KEAX.FW.W.0006.160306T1700Z-160307T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-BUCHANAN-CLINTON-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-
CASS-JOHNSON MO-PETTIS-BATES-HENRY-
548 AM CST SUN MAR 6 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY VALUES
FOR FIRE WEATHER ZONES 020...021...025...028...029...030...037...
038...043... 044...045...053... 054...057...060...102...103...
104 AND 105...

* AFFECTED AREA...FIRE WEATHER ZONES 025...057...060...102... 
  103...104 AND 105. FIRE WEATHER ZONES 020...021...028...029... 
  030...037...038...043...044...045...053 AND 054. 

* WIND...LIGHT WIND THIS MORNING WILL INCREASE IN SPEED...
  RANGINGFROM 25 TO 35 MPH THIS AFTERNOON WITH GUSTS TO 45 MPH. 

* HUMIDITY...VALUES ARE EXPECTED TO RANG BETWEEN 25 AND35 
  PERCENT THIS AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$
996 
WWUS83 KEAX 061816
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1216 PM CST SUN MAR 6 2016

...STRONG WINDS AND LOW HUMIDITY VALUES THIS AFTERNOON...

.THE COMBINATION OF GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WILL
CREATE A VERY HIGH FIRE DANGER THIS AFTERNOON. WHILE RELATIVE
HUMIDITY VALUES MAY STAY NEAR OR ABOVE 30 PERCENT THIS
AFTERNOON...CRITICAL FIRE WEATHER CONDITIONS WILL STILL EXIST DUE TO
GUSTS AS HIGH AS 40 TO 45 MPH.

KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054-
070000-
/O.CON.KEAX.FW.W.0006.000000T0000Z-160307T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-BUCHANAN-CLINTON-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-
CASS-JOHNSON MO-PETTIS-BATES-HENRY-
1216 PM CST SUN MAR 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONES
020...021...025...028...029...030...037... 038...043... 044...
045...053... 054...057...060...102...103... 104 AND 105...

* AFFECTED AREA...FIRE WEATHER ZONES 025...057...060...102... 
  103...104 AND 105. FIRE WEATHER ZONES 020...021...028...029... 
  030...037...038...043...044...045...053 AND 054. 

* WIND...SOUTH AT 25 TO 35 MPH THIS AFTERNOON WITH GUSTS TO 45 MPH.

* HUMIDITY...VALUES ARE EXPECTED TO RANGE BETWEEN 25 AND 35 
  PERCENT THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$
693 
WWUS83 KEAX 062041
RFWEAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
241 PM CST SUN MAR 6 2016

...STRONG WINDS AND LOW HUMIDITY VALUES THIS AFTERNOON...

.THE COMBINATION OF GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY
WILL CREATE A VERY HIGH FIRE DANGER THIS AFTERNOON. WHILE
RELATIVE HUMIDITY VALUES MAY STAY NEAR OR ABOVE 30 PERCENT THIS
AFTERNOON...CRITICAL FIRE WEATHER CONDITIONS WILL STILL EXIST DUE
TO GUSTS AS HIGH AS 40 TO 45 MPH.

KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054-
070000-
/O.CON.KEAX.FW.W.0006.000000T0000Z-160307T0000Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-BUCHANAN-CLINTON-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-
CASS-JOHNSON MO-PETTIS-BATES-HENRY-
241 PM CST SUN MAR 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR FIRE WEATHER ZONES 020...021...025...
028...029...030...037...038...043...044...045...053...054...057...
060...102...103...104 AND 105...

* AFFECTED AREA...FIRE WEATHER ZONES 025...057...060...102... 
  103...104 AND 105. FIRE WEATHER ZONES 020...021...028...029... 
  030...037...038...043...044...045...053 AND 054. 

* WIND...SOUTH AT 25 TO 35 MPH THIS AFTERNOON WITH GUSTS TO 45 
  MPH.

* HUMIDITY...VALUES ARE EXPECTED TO RANGE BETWEEN 25 AND 35 
  PERCENT THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 5, 9:48 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 9:48 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
948 PM CST SAT MAR 5 2016

.DISCUSSION...
Issued at 318 PM CST SAT MAR 5 2016

Pleasant conditions will continue through Saturday as a ridge
continues to build and move eastward of the Rockies. Northerly
surface flow will keep afternoon highs in the low to mid 50s for
areas north of I-70 with temps reaching the low to mid 60s for
points south. Steady warm air advection will keep temperatures
unseasonably warm throughout the early week. This will likely be the
last dry day in the forecast period before an active weather pattern
develops Sunday morning.

The first among a series of shortwave disturbances will develop
along the crest of the ridge Sunday morning and through the
afternoon. Ahead of this feature, a strong low level jet will
develop underneath the ridge axis. With adequate mixing, sustained
winds around 20-20mph gusting to 30-35 mph are possible as the low
level jet enters the Central Plains, particularly for areas near the
MO/KS border. Fire danger will need to be monitored in light of the
strong surface winds, even with increasing relative humidity values
within a relatively narrow stream of moisture from the Gulf. The
first shortwave feature will develop across NW Missouri within this
stream of southern moisture and with marginal MUCAPE, could lead to
thunderstorm activity as early as Sunday morning. Thunderstorm
chances will persist through the afternoon and evening hours as the
wave continues to work its way east through northern Missouri.
Precipitation chances will continue into Monday within the warm
sector of a surface low over central Kansas. Convective activity will
be limited Monday with extensive cloud cover during the morning
hours. As the surface boundary over central Kansas approaches the
area, thunderstorm development is possible Monday evening across the
CWA and will continue until the cold front pushes through the area
late Tuesday into Wednesday. At this time, the best chance for severe
weather is Tuesday afternoon along the cold front, though the
availability of moisture may limit this potential. This system will
then be absorbed into the mean flow while a deeper low undergoes
further development over northern Mexico by the mid-week. The extent
of impact this system will have across the area remains to be seen,
dependent on the amount of moisture that can make it this far north.
Nonetheless, a surface low will develop across north Texas and will
send a warm front into central Missouri. Currently thinking general
thunderstorms are possible with a brief break in the activity before
the weakening upper low begins to work its way north through the late
work week and into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 948 PM CST SAT MAR 5 2016

VFR conditions are expected to persist through the TAF period, making
winds the primary focus for the forecast. Southeast winds between
7-10 kts tonight will veer to the SSW and increase shortly after
sunrise Sunday, reaching sustained speeds of 20-22 kts and gusts to
30 kts during the daylight hours. Breezy conditions will continue
into Sunday night, and although too low in probability to mention in
the TAF at this time, a few widely scattered showers will be possible
after 00z.

&&

.FIRE WEATHER...
Issued at 318 PM CST SAT MAR 5 2016

Northerly winds will keep high temperatures slightly cooler than
Friday, though humidity values will still remain rather low until
moisture returns to the area beginning Sunday morning. Winds should
remain relatively light through the day, though by Sunday increased
fire danger will resume as wind gusts approach 30-35 mph. Increasing
humidity may lessen this impact, though conditions will need to be
closely monitored.

&&

.EAX Watches/Warnings/Advisories...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Welsh
AVIATION...Laflin
FIRE WEATHER...Cutter
Hazardous weather outlook, Mar 5, 5:11 AM CST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 AM CST SAT MAR 5 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
511 AM CST SAT MAR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS ON
SUNDAY. NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

SEVERAL CHANCES FOR THUNDERSTORMS WILL EXIST THROUGH THE EARLY TO
MIDDLE PART OF NEXT WEEK. THE BEST CHANCE TO SEE THUNDERSTORMS WITH
HEAVY RAIN WILL BE ALONG AND SOUTH OF INTERSTATE 70. AREAS BETWEEN
INTERSTATE 70 AND INTERSTATE 44 COULD SEE PERIODS OF HEAVY RAIN
TOTALING 1 TO 3 INCHES...ALONG WITH SOME LOCALIZED FLOODING. ASIDE
FROM THE LOCALIZED FLOODING NO SEVERE WEATHER IS ANTICIPATED WITH
THIS ACTIVITY THROUGH MID WEEK.

SHOWERS AND THUNDERSTORMS COULD THEN MAKE A RETURN LATE IN THE WEEK
INTO EARLY NEXT WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:37 AM CSTWind AdvisoryEAXBates, Buchanan, Cass, Clay, Clinton, Henry and 6 more14 hr

Nearby

Red Flag Warnings in Missouri, 2016Red Flag Warnings in Kansas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.